Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Omaha, NE

May 21, 20114 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 21, 2011, 2:20 PM CDT for 4 counties in Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 2:20 PM CDT (19:20 UTC)
Expired
May 21, 2011, 3:00 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:30 PM CDTFUNNEL CLOUD2 N Rogers, NENUMEROUS REPORTS OF A FUNNEL CLOUD. WAS VISIBLE FROM MANY DIRECTIONS FROM MANY MILES AWAY. POSSIBLE TOUCHDOWN BUT NOT CONFIRMED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KOAX 211920
SVROAX
NEC023-037-053-155-212000-
/O.NEW.KOAX.SV.W.0069.110521T1920Z-110521T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEBRASKA...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHWESTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 300 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF DAVID CITY...OR 20 MILES
  SOUTHEAST OF COLUMBUS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BEND AROUND 300 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ABIE...
LINWOOD...ROGERS AND MORSE BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WIND IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4172 9682 4169 9651 4147 9645 4116 9704
      4129 9721
TIME...MOT...LOC 1919Z 225DEG 20KT 4130 9702
WIND...HAIL <50MPH 1.00IN

$$

MEYER
1 follow-up statement
777 
WWUS53 KOAX 211954
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
254 PM CDT SAT MAY 21 2011

NEC023-037-053-155-212004-
/O.EXP.KOAX.SV.W.0069.000000T0000Z-110521T2000Z/
BUTLER NE-COLFAX NE-DODGE NE-SAUNDERS NE-
254 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAUNDERS...
DODGE...SOUTHEASTERN COLFAX AND NORTHEASTERN BUTLER COUNTIES WILL
EXPIRE AT 300 PM CDT...

THE STORM WHICH PROMPTED THE ORIGINAL WARNING HAS WEAKENED AND MOVED 
OUT OF THE WARNED AREA. ADDITIONAL STORMS ARE DEVELOPING FARTHER TO 
THE NORTHEAST. 

LAT...LON 4172 9682 4169 9651 4147 9645 4116 9704
      4129 9721
TIME...MOT...LOC 1954Z 211DEG 29KT 4152 9685

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:12 PM CDT, 8 minutes earlier.

Area forecast discussion, May 21, 2:12 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS.

LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW
SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING
AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A
FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME
SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN
SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN
THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER
AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED
A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE
CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY
FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR
AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE
STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK.

OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM
TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER
AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST.
HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST
OF HIGHWAY 81.

SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA
AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO
NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER.
DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE
AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH...
EAST AND SOUTH.

REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS
LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE
CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED
BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY
NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE
ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL
SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES
COMPARED TO THE 12Z GFS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS
AFTERNOON.  THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL
CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z.
AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO
THUNDERSTORMS.  ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS
IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MEYER
Hazardous weather outlook, May 21, 11:34 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT SAT MAY 21 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. STORMS ARE STILL EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY IN FAR NORTHEAST
NEBRASKA...AS WELL AS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
THEN THERE IS A CHANCE FOR THUNDERSTORMS FOR ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ079-090-NEZ067-068-091-093-220645-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. THE STORMS ARE EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

DUE TO RUNOFF FROM THUNDERSTORMS THE PAST FEW DAYS...MODERATE
FLOODING IS NOW FORECAST TO OCCUR ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE
MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF
BROWNVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY. THEN THERE IS A
CHANCE FOR THUNDERSTORMS OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW DURING THIS
TIME.

ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEYER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:41 PM CDTFlash Flood WarningOAXBoone5 hr
May 21, 2:23 AM CDTRiver Flood WarningOAXSaline32 hr
May 21, 2:34 PM CDTTornado WarningOAXButler, Colfax, Dodge, Saunders17 min
May 21, 2:56 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston25 min
May 21, 4:55 PM CDTSevere Thunderstorm WarningOAXButler35 min
May 21, 5:03 PM CDTSevere Thunderstorm WarningOAXKnox27 min
May 21, 5:21 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge39 min
May 21, 5:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte48 min
May 21, 5:54 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton51 min
May 21, 6:04 PM CDTSevere Thunderstorm WarningOAXButler26 min
May 21, 6:20 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningOAXNemaha24 min
May 21, 6:26 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton49 min
May 21, 6:31 PM CDTTornado WarningOAXButler29 min
May 21, 6:44 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne45 min
May 21, 6:50 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy40 min
May 21, 6:51 PM CDTTornado WarningOAXButler, Saunders24 min
May 21, 6:57 PM CDTFlash Flood WarningOAXButler2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.